Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Why Do I Perspire When I Eat?

Thursday, 17 Jun 2010 08:58 AM


Question: I begin to perspire when I eat, and stop within a couple of minutes after I finish. I have diabetes, and I take Metformin and give myself an insulin injection when I go to bed. I also take Ramipril. This has been happening to me for about four months now. What could be the cause?

Dr. Hibberd's Answer:

Hyperhidrosis (excess sweating) related specifically to meals may be related to the stress hormone system (cortisol) becoming activated in response to a sudden drop in your glucose. You may need to consider modifying how you give yourself insulin. You may actually be having a response to excess insulin characterized by wild swings in blood glucose values (called a "symogyi effect").

I wonder just how high or low your baseline blood glucose levels are, and how much of a peak you are experiencing. You may consider interrupting your insulin to see if these spells are more or less prominent then. It is highly likely that your blood glucose is responsible for your symptoms ... is it dipping slightly before your meal has been absorbed enough to affect your serum glucose? Less likely is a response to elevated glucoses.

Definitely see your doctor for evaluation for other causes of meal-induced stress. Conditions of the pancreas such as an insulinoma (tumor) may need to be considered. If unsure, a supervised glucose challenge test will uncover how your body is responding to a glucose load, and may assist your doctors in evaluating your situation.



© HealthDay

   
1Like our page
2Share
Dr-Hibberd
249
2010-58-17
Thursday, 17 Jun 2010 08:58 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved